Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


COLESTEROL
Apr 2, 2010

Dar DC.BENJAMIN Iam positive for ten years I am 64 years old my cd4 is 400 I bean diagnose whit colesterol at 6.4ml also I have very payn on my stomac and the diagnose is gastrite, my medication is sustiva+ lamivudine+ stamivudine the doctor give tablet for the colesterol one a day and + medication for my gastrit, what you opinion? to many medication?I must take all this medication for one month and I ach to change my medication for the HIV because my facial is very bed the answer was after the colesterol will come down

Response from Dr. Young

Hello and thank you for your post.

It seems as if you have several important issues.

Let me say that it is appropriate for you to be treated for the HIV, gastritis and cholesterol. These can be done all at the same time, and though it may seem like a lot of medications, there aren't likely to be any significant drug interactions that could prevent their effectiveness.

First, you mention that your "face is very bad"- I take this to mean that you have facial fat loss (lipoatrophy). While there are multiple factors associated with this symptom, it's quite likely that your stavudine (d4T) is contributing. A switch from d4T to an alterntaive NRTI medication, such as tenofovir or abacavir should significantly decrease the risk of additional loss and may slowly cause improvement. If these medications are not available to you (based on your lab values and drug names, I assume that you don't live in the US), AZT can be used as a lesser risk alternative (though studies do implicate AZT in lipo, just less than d4T). In any event, d4T has recently been demoted in World Health Organization ART Guidelines and might be worthy of changing from this perspective alone.

Now for the cholesterol, your value of 6.4 mmol/L (~250 mg/dL- our units) is pretty high. Depending on your other cardiovascular risks (such as if you have heart disease, smoking, high blood pressure, family history, diabetes, gender) could certainly warrant the additional medication. This doesn't minimize the importance of improving the other modifiable risks (for example, quiting smoking). Treatment with so-called "statin" medications are usually very effective in lowering cholesterol levels.

As for the gastritis, it sounds like your doctor has given you a proton-pump inhibitor (PPI) medication, like omeprazole. This can be very effective in decreasing gastritis symptoms. Here, we'd explore the possibility of a chronic bacterial infection called Helicobacter. This bacteria is responsible for many cases of stomach and intestinal ulcers; treatment with additional antibiotics for a couple of weeks can typically eradicate the bacteria (and risk).

I hope this helps. Please feel free to write back with any additional questions.

BY



Previous
Want to have ababy
Next
Viral loads and mental health issues

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement